Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Which curves over $ {\bf Z}$ have points with coordinates in a discrete ordered ring?

Author: Lou van den Dries
Journal: Trans. Amer. Math. Soc. 264 (1981), 181-189
MSC: Primary 03C65; Secondary 03B25, 10N05
MathSciNet review: 597875
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A criterion is given for curves defined over $ {\mathbf{Z}}$ to have an infinite point in a discrete ordered ring.

Using this, one can decide effectively whether a given polynomial in $ {\mathbf{Z}}[X,Y]$ has a zero in a model for the axioms of open induction.

Riemann-Roch for curves over $ {\mathbf{Q}}$ is the main tool used.

References [Enhancements On Off] (What's this?)

  • [1] J. Ax, The elementary theory of finite fields, Ann. of Math. (2) 88 (1968), 239-271. MR 0229613 (37:5187)
  • [2] C. Chevalley, Algebraic functions of one variable, Math. Surveys, no. 6, Amer. Math. Soc., Providence, R. I., 1951. MR 0042164 (13:64a)
  • [3] L. van den Dries, New decidable fields of algebraic numbers, Proc. Amer. Math. Soc. 77 (1979), 251-256. MR 542093 (82h:03027)
  • [4] -, Some model theory and number theory for models of weak systems of arithmetic, Proc. Karpacz 1979, Lecture Notes in Math. (to appear).
  • [5] O. Endler, Valuation theory, Springer-Verlag, Berlin, Heidelberg, New York, 1972. MR 0357379 (50:9847)
  • [6] S. Lang, Introduction to algebraic geometry, Interscience, New York, 1958. MR 0100591 (20:7021)
  • [7] A. Prestel, Lectures on formally real fields, Monografias Mat., IMPA, Rio de Janeiro, 1975.
  • [8] M. Rabin, Computable algebra: general theory and theory of computable fields, Trans. Amer. Math. Soc. 95 (1960), 341-360. MR 0113807 (22:4639)
  • [9] P. Ribenboim, The Riemann-Roch theorem for algebraic curves, Queen's Papers in Pure and Applied Math., no. 2, Kingston, Ont., 1965. MR 0197461 (33:5626)
  • [10] J. C. Shepherdson, A non-standard model for a free variable fragment of number theory, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 12 (1964), 79-86. MR 0161798 (28:5002)
  • [11] B. L. van der Waerden, Modern algebra. I, Springer-Verlag, Berlin, 1930.
  • [12] A. Wilkie, Some results and problems on weak systems of arithmetic (Logic Colloquium 1977), North-Holland, Amsterdam, 1978, pp. 285-296. MR 519823 (81c:03050)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C65, 03B25, 10N05

Retrieve articles in all journals with MSC: 03C65, 03B25, 10N05

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society